A drug which is suspected to be cocaine has resulted in the death of a person aged in their 30s from a heroin overdose. Here’s what symptoms to watch out for and what to do if you suspect you may have accidentally overdosed on heroin.
NSW Health has issued a warning following the use of a drug that was thought to be cocaine by three people aged in their 30s, which left one dead and two critically injured.
The drug is in circulation in Sydney, and NSW Poisons Information Centre Medical Director Dr Darren Roberts has warned in a statement with NSW Health that even “snorting a single line” could result in a heroin overdose.
Where has the contaminated cocaine been found?
The drug has so far only been detected in Sydney. However, Dr Roberts has urged people outside Sydney to still remain alert.
“At the moment, we think it’s only in Sydney but it’s very early days,” he told PEDESTRIAN.TV.
“We picked up this signal very early, just on the weekend, and we feel that that is enough information to go forward and tell the whole population to be careful.
“We don’t know if there are other cases around so at the moment, we just want to let everyone in New South Wales know that there’s a risk. We don’t know if this risk applies outside Sydney or not. Everyone should be cautious.”
What are the symptoms of a heroin overdose?
Heroin is a type of opiod, so it’s important to know the symptoms of an opioid overdose.
Opioids like heroin can cause:
- pin-point pupils
- loss of consciousness
- slowed breathing/snoring
- skin turning blue or grey
Importantly, cocaine is a stimulant drug, and causes markedly different to that of heroin symptoms.
“When people are using cocaine, the effects they are usually seeking is that of a stimulant effect. That’s increased energy, increased activity, [being] more talkative,” Dr Roberts told PEDESTRIAN.TV.
“Effects that people get from heroin are the opposite of that. So what you’ll see is that people are sleeping, they might go into a coma, their breathing can be reduced, and they can turn a blue colour. And these effects are life threatening. They’re very dangerous.
“People should remember whenever they purchase illicit drugs, they may be getting something they’re not expecting. Anyone who gets an unexpected effect from substances they’re using should always be cautious or alert to the fact they may become more unwell.”
What should you do if you suspect the drug you have just taken was laced with heroin?
A heroine overdose is life threatening and should be treated as an emergency.
“The first step anyone should take is to call Triple Zero to call an ambulance so that they can be attended to because people can die very quickly,” Dr Roberts said.
You won’t get in trouble for seeking medical care, so make sure you’re honest with paramedics.
If you have naloxone on you, Dr Roberts said you should administer it to yourself or the person you suspect has overdosed. It’s an important medication that reverses the effects of opioids, and he recommends that anyone who uses cocaine should consider getting some from their pharmacist, as a precautionary measure.
“Other steps that people can do to remain safe, is to make sure they use low doses of drugs and not to re-dose too rapidly,” he recommended.
“Don’t mix substances including, for example, other sedatives, even alcohol, or other chemicals or drugs, and if people choose to use illicit substances, do so as part of a group so that in the event that someone is unwell, other people can jump to their aid and call an ambulance.”
Under the Take Home Naloxone program, which has been rolled out across Australia, naloxone is available free of charge and without a prescription across all participating pharmacies in Australia.
You can also buy it at non-participating pharmacies over the counter.
Image: iStock / D-keine